Hyperkeratosis is a thickening of the skin that occurs in people with brown skin. It is due to excessive accumulation of keratin in the outer layers of the skin. Thickening of the skin protects it against rubbing, pressure and irritation. The majority of the forms of hyperkeratosis are painless. Although hyperkeratosis may occur anywhere on the skin, there are several areas that are typically involved.
Elbows and knees are common sites for thickening of the skin. Hyperpigmentation accompanies this type of hyperkeratosis which is due to repeated leaning on the elbows and kneeling on the knees.
Most treatments are aimed at softening the keratin and removing the thickened skin. This may be accomplished with topical creams that contain as the active ingredient salicylic acid, alpha-hydroxy acid (lactic or glycolic acid), urea, or tretinoin. In brown skin, discoloration often accompanies the hyperkeratosis and skin lightening creams may also be used.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.